General Question

ItalianPrincess1217's avatar

Is this the reality of living with bipolar?

Asked by ItalianPrincess1217 (11662points) January 20th, 2019

Anyone who has bipolar knows it can be such an emotional nightmare. But it also has it’s perks. There are moments of such clarity, creativity, and drive.

Most people eventually realize the highs just aren’t worth the lows though. The anger outbursts, the bouts of depression, the sleepless nights…those grow old really quickly. So to meds we turn. I’ve been on meds for years and as much as I hate to admit it, I do think I’m a more stable person than when I’m off of them. I do still have spells of depression and hypomania but much less severe than before the meds.

The issue? The mood stabilizer I’m on (Topamax) makes me a different person altogether. Sometimes I completely lose my ability to form complete sentences or thoughts. I’ll forget very simple words it’s embarrassing to try holding a conversation. I don’t have much motivation on it either and my creativity level is very flat. I used to write all the time and do a lot of crafting. Now the only time that happens is when I’m having a hypomanic episode.

I also take an antidepressant which helps to keep me more alert during the day because the Topamax makes me a little drowsy. It doesn’t help with the fog though. My psychiatrist suggested Adderall once to help clarify my thoughts and I shot that idea down.

So I had this bright idea to try and titrate down from the Topamax. My doctor told me it wasn’t a great idea but couldn’t stop me. She told me how to properly do it. I’m down to half my regular dose now and my thoughts are much clearer. My words form easily and I’m feeling motivated daily. The downside? Anger, depression mixed with hypomania. I never know what I’m going to get from one day to the next. Is this my reality? Either I dumb myself down with meds for the rest of my life or I get off of them and become a smarter but very unpredictable person? If this is the choice I’m faced with, I feel so defeated.

Observing members: 0 Composing members: 0

8 Answers

Hawaii_Jake's avatar

I live with bipolar disorder type 2. I was diagnosed in 2001, and I’ve been on many different medications. In 2013, my prescriber switched me off Abilify-Depakote combination to Latuda. It works wonderfully for me. My last hospitalization was 2012. I now work full time and am dating a good man.

Finding the right medicine is not easy. I’m sorry that you feel so flat while on the full dose of your medicine. I understand.

I fully understand the lost words. I often forget the simplest words, and I just stand there with my mouth open.

On Latuda, I don’t have the loss of creativity. I still write. However, I do notice that when I’m not working, I tend to just sit and scroll through Facebook a lot. I subscribe to 2 magazines, and I read those, which is a good alternative to FB.

For me, the flat affect is preferable to the return of depression and the debilitating suicidal thoughts. I got very close to suicide once. I had the plan and was ready to carry it out when I was saved by the phone ringing. I can’t bear the thought of being in that black pit of despair again. Depression is so awful. Words do not describe it well.

I do not give advice, but I will suggest that you talk to your doctor again. Ask about alternatives to Topamax.

Bipolar disorder is a horrible burden. I wish you all the luck in the world. PM me if you want. I write a blog about how I cope.

ItalianPrincess1217's avatar

@Hawaii_Jake I can’t remember all of the medications I’ve tried but I don’t think I’ve tried the ones you’re on. I have such a fear of new medicine, side effects, etc. My doctor doesn’t give me much confidence either. She pushed topamax very hard and anything else I’ve ever brought up she would have negative things to say such as, “You don’t want that one, it will make you gain weight”. She always seemed to think Topamax was the way to go and had the least amount of side effects. It does also reduce the amount of migraines I get. But when my creativity is the one thing that keeps me going some days, you can imagine why I’d almost be willing to deal with some terrible mood swings here and there just to be able to have some periods of time where I’m actually able to feel like myself.

Hawaii_Jake's avatar

The weight gain on some of the meds is horrible. Latuda does not cause it. Again, best of luck to you.

ItalianPrincess1217's avatar

@Hawaii_Jake Is Latuda an add on medication? Or it would be taken in place of another mood stabilizer?

JLeslie's avatar

I think get another opinion. Possibly, a different drug combination, or a different drug altogether.

I completely understand your fear of trying new meds.

Hawaii_Jake's avatar

Latuda is a mood stabilizer. I don’t have to add anything to it. I take it alone, but I don’t know what will work for you.

ItalianPrincess1217's avatar

@Hawaii_Jake Thanks for the information. I’ll have to check into it just in case. Maybe it’ll be something I can try.

Response moderated (Spam)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther